Side Effects of Radiotherapy / Brachytherapy
Radiotherapy should not be painful whist it is being given to you during your treatment. You may find, however, that you do experience some side effects that begin to appear two to three weeks after the start of treatment and can come on quite gradually.
Common side effects of pelvic radiotherapy can be:
- A burning sensation when passing urine (similar to cystitis)
- Passing urine more frequently than usual
- Sore skin
These side effects can range from very mild to more troublesome depending on the strength of the dose of radiotherapy, the length of your treatment and the size of the area treated. Your consultant or specialist nurse can advise you further on what to expect.
It is not unusual to have slight vaginal bleeding or discharge once radiotherapy treatment has ended. It is important to report any and all side effects to your consultant or nurse as they may be able to treat some of them with medicines.
These initial side effects should gradually disappear over the next few weeks after your treatment has finished.
After a few days of finishing treatment, many women report feeling a significant improvement with the above symptoms and the majority of side effects have settled by six weeks.
Possible Short-term Side Effects Post Radiotherapy Treatment
Radiotherapy can make you very tired. It is important to drink plenty of water and get as much rest as you can, especially if you have to travel a long way for treatment each day. Do not be surprised if some days you feel fine and other days, exhausted. You will also find that this tiredness will increase towards the end of treatment. If you do experience tiredness it should decrease within a couple of months of finishing your treatment.
Diarrhea or Nausea
It is important that you drink plenty of fluids and eat as healthily as possible during your treatment. If your diarrhoea is not controlled with medicines, let your doctor or nurse know. Many patients find that it can help to reduce their intake of fibre as this can impact on the severity of the diarrhoea. You may feel sick during treatment. If you don’t feel like eating, you can have nutritious high-calorie drinks instead of meals.
Burning Sensation Passing Urine
It is important during treatment to drink plenty of water and it is advised that you ensure that you have a full bladder when having external radiotherapy as this helps protect the bladder. Some patients report symptoms similar to cystitis towards the end of treatment (i.e. need to pass urine more frequently, burning sensation when passing urine, increased urgency and some urinary incontinence). Once treatment has finished, these symptoms should decrease within the first month.
Your skin may get sore in the area being treated. Perfumed soaps, creams or deodorants may irritate the skin and should not be used during the treatment. Your radiographer or nurse can advise you on skin care during this time. You may find that in the first few weeks of finishing treatment, your skin may feel worse before it improves so continuing to use products without perfume or chemicals can help to reduce these effects. You will also be advised to stay out of the sun and to avoid sunbathing. You may find that your skin is, in general, a little more sensitive for a few months after treatment.
Possible Long-term Side Effects Post Radiotherapy Treatment
Pelvic radiotherapy can sometimes lead to long-term side effects. It is generally accepted that you are likely to notice some changes in your bowel, bladder and vagina in the months and years after treatment but it will vary from person to person.
Each patient will be affected differently according to how much treatment they have received, the location of their cancer and how well their body has tolerated the treatment. For this reason, it is impossible for us to gain an overall statistic of those affected by pelvic radiotherapy and to what degree. Some women report very mild changes which do not impact on their quality of life, whilst others are greatly affected. Any persistent changes will need to be discussed with either your GP or at follow up appointments with your oncologist. One thing that may help decrease the chances of developing side effects is to stop smoking during and after the treatment. So if you do smoke, you should try cutting down or stopping.
Unfortunately, radiotherapy for cancer of the cervix affects the ovaries and brings on the menopause, usually about three months after the treatment starts. This means that your periods will stop and you will have menopausal side effects such as hot flushes, dry skin and possibly loss of concentration. Some women become less interested in sex and notice that their vagina is dry. Sometimes radiotherapy causes a narrowing of the vagina, which can make sexual intercourse uncomfortable.
The menopausal side effects can be reduced by taking hormone replacement treatment (HRT) as tablets or skin patches. These can be prescribed by your gynaecologist during the radiotherapy treatment or shortly after it has ended. For those wishing to opt for a more natural approach, a qualified homeopath/naturopath can advise.
Sometimes it is possible through keyhole surgery to move the ovaries outside the pelvis and try to reduce the risk of radiotherapy induced menopause but this is no guarantee that the menopause will be avoided. Your gynae-oncologist can advise you about this treatment.
Find more information about the menopause and HRT
Effects on the Bowel or Bladder
After radiotherapy, the bowel or bladder may be permanently affected. These changes can be very minor and, as such, are easily managed over time. For some women, the increase in bowel motions and diarrhoea may continue or you may need to pass urine more often than before. The blood vessels in the bowel and bladder can become more fragile after radiotherapy treatment and this can cause blood in the urine or bowel movements. Urinary or faecal urgency and incontinence can also occur in a minority of patients. This is largely caused due to the rectum and urinary tract both being close to the treatment site. Some of these effects can take many months or years to occur. These symptoms can be very distressing but, with the right attention, they can be managed with physiotherapy, dietary changes, medication, or treatment.
If you notice any of these symptoms it is very important to let your doctor know. Referral to bowel and bladder specialists is appropriate so that they can carry out specific tests to find the precise cause of the symptoms. This can lead to successful treatment to ensure quality of life is improved, if not returned to normal.
Effects on the Vagina
Radiation treatment, whether by external beam radiation or by internal radiotherapy (brachytherapy), will cause changes to the vagina such as the drying and thinning of the vaginal lining, fibrosis (formation of scar tissue), shortening and narrowing of the vagina and reduction in the amount of vaginal lubrication. It is also likely to reduce the size and number of small blood vessels within the vagina. This will lead to the tissue in the vagina to lose some of its elasticity. In the first few months after treatment finishes you may also find that you experience a change in vaginal discharge (which might also smell unpleasant). It is important to let your doctor know as it is possible that you could have an infection that will need a course of antibiotics.
After treatment, you might find that sexual intercourse is difficult or painful. Your specialist nurse will discuss with you the use of dilators and hormone creams to keep the vagina supple. It is most important to follow the nurse’s instructions on using the dilators as not only will this help allow you to continue a normal sex life with your partner (or future partner) but also ensures that you are able to be properly examined at your follow up appointments post treatment. Some women find it easier both physically and psychologically to use a vibrator instead of the dilators as this can make the process less ‘medical’.
Many women find this one of the most challenging aspects of coping with changes to life after cervical cancer, so please do ask for support from your health care team. You may also want to use our online forum to find shared support from others who understand what you are going through.
Lymphoedema (swelling of the leg / groin)
Some women find that the radiotherapy affects the lymph glands in the pelvic area and can cause swelling in the legs and / or groin. This is called secondary lymphoedema and is more likely if you have had surgery as well as radiotherapy. Is not possible to predict who will get lymphoedema.
It is essential that lymphoedema is correctly diagnosed and appropriately assessed. Whilst there is no cure for lymphoedema, in many cases it can be managed by one of the following:
- Skin care – to keep the skin and tissues in good condition and to prevent/reduce the risk of infection
- External support/compression – in the form of elastic compression garments to help prevent the swelling from building up in the limb
- A programme of exercise and movement – to try and maximise lymph drainage without over exertion (this would cause the swelling to worsen)
- Simple Lymphatic Drainage (SLD) – a gentle massage technique that is based on the principles of Manual Lymphatic Drainage (MLD). It involves the use of simple hand movements to try and move the swelling out of the affected area. It is designed to be carried out by patients themselves - or their relatives or carers.
If you experience any swelling and pain in the groin or legs make sure you discuss it with your health care team. Read more information on life after cancer.
"Side Effects of Radiotherapy / Brachytherapy." Jo's Cervical Cancer Trust. N.p., 19 Aug. 2013. Web. 02 Mar. 2015.